Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 150, NWS Goodland, KS

August 24, 2012Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 24, 2012, 6:57 PM CDT for Sheridan County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2012, 6:57 PM CDT (23:57 UTC)
Expired
Aug 24, 2012, 7:23 PM CDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS53 KGLD 242357
SVRGLD
KSC179-250045-
/O.NEW.KGLD.SV.W.0150.120824T2357Z-120825T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM CDT FRI AUG 24 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SHERIDAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 745 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOXIE...AND WAS MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TASCO...HOXIE AND SEGUIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3946 10068 3951 10033 3926 10026 3920 10059
TIME...MOT...LOC 2357Z 169DEG 10KT 3930 10045
WIND...HAIL 60MPH 1.00IN
$$

LUNDQUIST
2 follow-up statements
002 
WWUS53 KGLD 250009
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT FRI AUG 24 2012

KSC179-250045-
/O.CON.KGLD.SV.W.0150.000000T0000Z-120825T0045Z/
SHERIDAN KS-
709 PM CDT FRI AUG 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
SHERIDAN COUNTY UNTIL 745 PM CDT...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HOXIE...AND WAS MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOXIE AND SEGUIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3946 10066 3951 10033 3928 10029 3924 10056
TIME...MOT...LOC 0009Z 169DEG 10KT 3933 10046
WIND...HAIL 60MPH 1.00IN
$$

LUNDQUIST
894 
WWUS53 KGLD 250023
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT FRI AUG 24 2012

KSC179-250033-
/O.CAN.KGLD.SV.W.0150.000000T0000Z-120825T0045Z/
SHERIDAN KS-
723 PM CDT FRI AUG 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3946 10066 3951 10033 3928 10029 3924 10056
TIME...MOT...LOC 0023Z 169DEG 10KT 3937 10047
$$

LUNDQUIST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:09 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 24, 3:09 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT FRI AUG 24 2012

.SHORT TERM...(THIS EVENING)
ISSUED AT 100 PM MDT FRI AUG 24 2012

15Z WATER VAPOR IMAGERY/RUC 1.5 PVU ANALYSIS INDICATED SHORT WAVE
TROUGH OVER SOUTHERN COLORADO WITH LARGER TROUGH NOTED OVER THE PAC
NORTHWEST. MORNING RAOBS INDICATE A VERY MOIST AIRMASS REMAINS IN
PLACE OVER THE HIGH PLAINS WITH PRECIPITABLE WATER OF 1.74 OBSERVED
AT DDC AND 1.15 AT LBF. ALTHOUGH MID LEVEL LAPSE RATES ARE NOT AS
STEEP AS 24 HOURS AGO...POTENTIAL INSTABILITY OF 1000-1500 J/KG WERE
OBSERVED.

MAIN FORECAST THROUGH TONIGHT WILL BE THE POTENTIAL FOR ANOTHER
ROUND OF HEAVY RAIN AS COLORADO SYSTEM MOVES OVER AREA AND WHAT
IMPACT THAT WILL HAVE ON AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT.

LARGE AREA OF LOW STRATUS WILL PLAY A BIG ROLE IN PRECIPITATION
THREAT TONIGHT AS IT WILL LIKELY KEEP ATMOSPHERE STABLE/LIMIT
COVERAGE IN THE NORTHERN CWA...WHILE DIFFERENTIAL HEATING ZONE MAY
PROVIDE SOME SMALL SCALE FORCING TO INITIATE STORMS ELSEWHERE.
ALREADY SEEING CONVECTION DEVELOP TO THE WEST AS UPPER LOW BEGINS TO
MOVE INTO WESTERN KANSAS WITH SFC OBSERVATIONS INDICATING SFC LOW
DEVELOPING ALONG FRONTAL ZONE NEAR TRB AT 18Z. LARGE SCALE FORCING
FOR ASCENT WILL CONTINUE TO INCREASE THROUGH THE EVENING AS TROUGH
APPROACHES...WITH BEST FORCING APPEARING ALONG SOUTHERN CWA WHERE
AIRMASS HAS CLEARED AND IS STARTING TO DESTABILIZE. SOUNDINGS KEEP
PRECIPITABLE WATER VALUES AROUND A 1.5 ACROSS EASTERN HALF OF CWA
AND WITH OVERALL SLOW STORM MOTION AND DEEP WARM CLOUD
PROCESSES...LOCALIZED HEAVY RAIN REMAINS A THREAT. CONSIDERING
ISSUING A FLASH FLOOD WATCH FOR SMALL AREA THAT RECEIVED 3-6 INCHES
OF RAIN LAST NIGHT...BUT WANT TO SEE HOW NEXT FEW HOURS DEVELOP AS
AREA IS RIGHT ON EDGE OF THICK CLOUD COVER. OTHERWISE EXPECT STORMS
TO GRADUALLY WIND DOWN THROUGH THE NIGHT WITH SKIES CLEARING BEHIND
TROUGH. GIVEN LITTLE CHANGE IN LOW LEVEL AIRMASS...EXPECT MORE FOG
AND STRATUS TO DEVELOP TONIGHT...MAINLY EAST OF A WRAY TO LEOTI LINE.

.LONG TERM...(SATURDAY THROUGH FRIDAY)
ISSUED AT 208 PM MDT FRI AUG 24 2012

SATURDAY...BAROCLINIC ZONE BEGINS TO SHIFT TO THE EAST ...HOWEVER
WITH GOOD MOISTURE AND INSTABILITY IN PLACE THUNDERSTORM CHANCES
WILL CONTINUE INTO SATURDAY EVENING. WITH THE BEST FORCING FURTHER
EAST HOWEVER...COVERAGE SHOULD BE LIMITED OVER OUR CWA...SO I KEPT
POPS IN SLIGHT CHANCE CATEGORY. FOG/STRATUS SHOULD DECREASE IN THE
MORNING...HOWEVER CLOUD COVER LINGERING IN THE EAST MAY LIMIT HIGH
TEMPS WHERE I KEPT HIGH TEMP FORECAST IN THE MID 80S...WITH UPPER
80S IN THE WEST. WITH GOOD LOW LEVEL MOISTURE LINGERING IN THE
EASTERN CWA FOG/STRATUS MAY REDEVELOP...SO I INCLUDED PATCHY FOG
MENTION IN THE FAR EAST WHERE CURRENT NAM12 IS ADVERTISING BEST BL
MOISTURE.

H5 RIDGE BUILDS NORTH AND EAST BY SUNDAY NIGHT PUSHING THE MAIN
STORM TRACK NORTH. MOST GUIDANCE HAS SHOWN A SHORTWAVE TROUGH
PASSAGE ALONG NORTHERN EDGE OF RIDGE SUNDAY AFTERNOON/EVENING WITH
WEAK FORCING OVER THE NW PART OF OUR CWA. SREF/NAM ARE CURRENTLY THE
ONLY MODELS ADVERTISING QPF...HOWEVER WITH DECENT MOISTURE AND
ELEVATED CAPE ADVERTISED BY OTHER GUIDANCE AS WELL A FEW
THUNDERSTORMS COULDNT BE RULED OUT. I ADDED SLIGHT CHANCE TO
NORTHERN YUMA AND DUNDY COUNTIES.

WITH RIDGE STRENGTHENING ACROSS THE INTERMOUNTAIN WEST AND PLAINS A
HOT DRY PATTERN IS EXPECTED TO SETTLE IN THROUGH MIDWEEK NEXT WEEK.
ABOVE NORMAL HIGH TEMPS IN THE LOW TO MID 90S ARE EXPECTED ALMOST
EVERY DAY NEXT WEEK. I HAVE LESS CONFIDENCE IN DRY FORECAST BY NEXT
THURSDAY WITH GREATER SPREAD IN GUIDANCE DUE TO HANDLING OF TROPICAL
STORM ISAAC. FOR THE PAST FEW RUNS THE GEFS HAS ADVERTISED
MONSOONAL PATTERN BRINGING THUNDERSTORM POTENTIAL BACK TO CENTRAL
ROCKIES AND W/NW PARTS OF OUR CWA. ECMWF HAS BEEN THE DRIER
MODEL...HOWEVER EVEN THE LATEST 12Z RUN IS BEGINNING TO SHOW A
SIMILAR SET-UP (THOUGH IT IS FURTHER WEST). I DECIDED TO KEEP A
SMALL AREA OF SLIGHT CHANCE POPS IN THE NW PART OF THE CWA
THURSDAY-THURSDAY NIGHT TO ACCOUNT FOR THIS POSSIBILITY. THERE
SEEMS TO BE VERY LITTLE DIFFERENCE IN THE GEFS PATTERN BETWEEN
THURSDAY AND FRIDAY...HOWEVER CONSIDERING THE INCREASING SPREAD I
DECIDED TO LEAVE THE FORECAST DRY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1151 AM MDT FRI AUG 24 2012

LARGE AREA OF STRATUS WILL CONTINUE TO IMPACT TAF SITES THROUGH
THE EARLY AFTERNOON...WITH SOME CLEARING MOVING IN FROM THE WEST.
EVEN IF SKIES DO NOT TOTALLY CLEAR...EXPECT CLOUD HEIGHTS TO RISE
INTO AT LEAST THE MVFR OR VFR RANGE BY 22Z. SHORT WAVE TROUGH MOVE
ACROSS SOUTHERN KANSAS THROUGH THE NIGHT...BRINGING ANOTHER ROUND
OF THUNDERSTORMS TO THE AREA. STORMS WILL BE SLOW MOVING AND
EFFICIENT RAINFALL PRODUCERS...SO EXPECT SIGNIFICANT CIG/VIS
IMPACTS SHOULD ANY STORM IMPACT A TERMINAL SITE. AFTER SYSTEM
MOVES TO THE EAST...SKIES WILL GRADUALLY CLEAR ALLOWING FOR
FOG/LOW STRATUS TO REDEVELOP. EXPECT A PERIOD OF IFR TO LIFR
CONDITIONS ACROSS NORTHEAST CWA INCLUDING MCK...WITH A LESSER
THREAT AT GLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...DR
AVIATION...JRM
Hazardous weather outlook, Aug 24, 11:38 AM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT FRI AUG 24 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT FRI AUG 24 2012 /1138 AM CDT FRI AUG 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA DURING THE
AFTERNOON HOURS AND PERSIST ACROSS THE AREA THROUGH THE EVENING
HOURS. THE BEST CHANCES FOR STORMS WILL BE ALONG AND EAST OF A
FIRSTVIEW TO NORTON LINE. SEVERE THUNDERSTORMS ARE POSSIBLE...WITH
THE MAIN THREATS BEING LOCALLY HEAVY RAIN AND LARGE HAIL.

WITH SEVERAL AREAS RECEIVING 3 TO 5 INCHES OF RAIN LAST NIGHT
ACROSS GOVE COUNTY AND ADJACENT AREAS...ADDITIONAL HEAVY RAIN WILL
BRING AN INCREASED THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOG IS POSSIBLE ACROSS MUCH OF THE AREA DURING THE MORNING HOURS
SATURDAY. VISIBILITIES REDUCED TO A HALF OF A MILE OR LESS ARE POSSIBLE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT THEN AGAIN WEDNESDAY NIGHT THROUGH THURSDAY. THE
PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT (3 PM CDT).

In the hours before

Special weather statement, Aug 24, 5:53 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT FRI AUG 24 2012

KSZ029-242315-
GOVE-
553 PM CDT FRI AUG 24 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF THE MONUMENT ROCKS...MOVING NORTH
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3888 10076 3886 10049 3870 10055 3869 10079
TIME...MOT...LOC 2253Z 189DEG 9KT 3874 10065

LUNDQUIST
Special weather statement, Aug 24, 6:35 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM CDT FRI AUG 24 2012

KSZ015-242350-
SHERIDAN-
635 PM CDT FRI AUG 24 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOXIE...MOVING NORTHWEST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3939 10061 3948 10036 3928 10029 3923 10043
TIME...MOT...LOC 2335Z 155DEG 12KT 3931 10041

LUNDQUIST
Special weather statement, Aug 24, 6:52 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM CDT FRI AUG 24 2012

KSZ015-250010-
SHERIDAN-
652 PM CDT FRI AUG 24 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOXIE TO 7 MILES
SOUTHEAST OF SEGUIN...MOVING NORTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3933 10027 3918 10057 3935 10069 3951 10037
TIME...MOT...LOC 2352Z 172DEG 9KT 3934 10039 3926 10052

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:20 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas40 min
Aug 23, 7:42 PM CDTSpecial Weather StatementGLDGraham23 min
Aug 23, 8:42 PM CDTSpecial Weather StatementGLDGraham18 min
Aug 23, 8:46 PM CDTSpecial Weather StatementGLDGreeley14 min
Aug 23, 10:25 PM CDTSpecial Weather StatementGLDGove35 min
Aug 23, 11:28 PM CDTFlash Flood WarningGLDGove3 hr
Aug 24, 7:26 AM CDTAreal Flood WarningGLDGove6 hr
Aug 24, 5:53 PM CDTSpecial Weather StatementGLDGove22 min
Aug 24, 6:35 PM CDTSpecial Weather StatementGLDSheridan15 min
Aug 24, 6:52 PM CDTSpecial Weather StatementGLDSheridan18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.